Mouse Study Unveils Mechanism Behind Med-Induced Dyskinesia in Parkinson’s
A new mouse study led by Scripps Research Institute may have discovered a key cause of dyskinesia — a debilitating movement disorder often caused by the dopamine-replacement drugs used to treat Parkinson’s disease.
Dopamine replacement therapy makes Parkinson’s symptoms much better at first, but eventually treatment gives way to uncontrollable, jerky body movements. Until now, the mechanism behind this condition has largely remained a mystery.
The study shows that underlying this condition is the medication’s unintended boost of a protein called RasGRP1 (Ras-guanine nucleotide-releasing factor 1). This boost in RasGRP1 produces a cascade of effects which lead to abnormal, involuntary movements known as LID, or L-DOPA-induced dyskinesia, says co-lead author Srinivasa Subramaniam, PhD, associate professor of neuroscience at Scripps Research, Florida.
Encouragingly, the team found that in dopamine-depleted mice and other animal models, inhibiting production of RasGRP1 in the brain during dopamine replacement reduced the involuntary movements without negating the useful effects of the dopamine therapy.
The findings, published in the journal Science Advances, offer a new path to easing Parkinson’s dyskinesia while allowing maintenance of dopamine replacement therapy.
Subramaniam’s research team has long been interested in cellular signaling in the brain underlying motor movements, and how it is affected by brain diseases, including Huntington’s and Parkinson’s.
“Parkinson’s patients describe treatment-induced dyskinesia as one of the most debilitating features of their illness,” Subramaniam says. “These studies show that if we can down-regulate RasGRP1 signaling before dopamine replacement, we have an opportunity to greatly improve their quality of life.”
In addition to Subramaniam, the co-lead author is Alessandro Usiello, PhD, of the University of Campania Luigi Vanvitelli, Caserta, Italy, and the Behavioural Neuroscience Laboratory at Ceinge Biotecnologie Avanzate, Naples, Italy.
Dopamine is a neurotransmitter and hormone that plays a key role in movement, learning, memory, motivation, and emotion. Parkinson’s develops when dopamine-producing neurons in a region of the brain called the substantia nigra stop working or die.
This brain region is associated with both movement initiation and reward, so its impairment causes a wide variety of symptoms, including stiffness, balance problems, walking difficulty, tremor, depression and memory issues.
Doctors treat Parkinson’s with a dopamine replacement drug, such as levodopa. The brain converts levodopa into dopamine, and at proper doses, this leads to resolution of symptoms. But as dose and duration grow, a side effect called dyskinesia can develop. After a decade, about 95% of Parkinson’s patients will experience some degree of involuntary dyskinesia, Subramaniam says.
The reason for its development has eluded scientists. Subramaniam’s team had studied the problem for the past decade, leading them eventually to the discovery that RasGRP1 signaling was a main culprit.
“There is an immediate need for new therapeutic targets to stop LID, or L-DOPA-induced dyskinesia in Parkinson’s disease,” Subramaniam says. “The treatments now available work poorly and have many additional unwanted side effects. We believe this represents an important step toward better options for people with Parkinson’s.”
Next, the researchers hope to discover the best route to selectively reduce expression of RasGRP1 in the striatum while not affecting its expression in other areas of the body.
“The good news is that in mice, a total lack of RasGRP1 is not lethal, so we think that blocking RasGRP1 with drugs, or even with gene therapy, may have very little or no major side effects,” Subramaniam says.
Source: Scripps Research Institute
Pedersen, T. (2020). Mouse Study Unveils Mechanism Behind Med-Induced Dyskinesia in Parkinson’s. Psych Central. Retrieved on September 22, 2020, from https://psychcentral.com/news/2020/05/15/mouse-study-unveils-mechanism-behind-med-induced-dyskinesia-in-parkinsons/156252.html